Alert archive / Wyoming / Tornado Warnings in 2025

Tornado Warning 1, NWS Riverton, WY

June 1, 2025Natrona County, Wyoming

NWS Riverton, WY issued this tornado warning at Jun 1, 2025, 6:42 PM MDT for Natrona County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2025, 6:42 PM MDT (00:42 UTC)
Expired
Jun 1, 2025, 7:15 PM MDT
In force
33 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 111 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3328 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WFUS55 KRIW 020042
TORRIW
WYC025-020115-
/O.NEW.KRIW.TO.W.0001.250602T0042Z-250602T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Riverton WY
642 PM MDT Sun Jun 1 2025

The National Weather Service in Riverton has issued a

* Tornado Warning for...
  West central Natrona County in central Wyoming...

* Until 715 PM MDT.

* At 641 PM MDT, a severe thunderstorm capable of producing a tornado
  was located near Waltman, which is 44 miles west of Casper, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Expect damage to mobile homes, roofs, and vehicles.

* This dangerous storm will be near...
  Powder River around 700 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4289 10724 4305 10727 4309 10696 4288 10691
TIME...MOT...LOC 0041Z 266DEG 21KT 4298 10719 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Dziewaltowski

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 1, 4:48 PM MDT, 1 hour 54 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms expected through the evening. Strong outflow wind gusting 50 to 60 mph is the main concern, as well as a lower hail threat.
  • Minor river and small stream flooding remains possible through Monday due to increased mountain snowmelt.
  • Cooler and unsettled Monday through Wednesday. Light snow is expected in the mountains of central and northern Wyoming.
Area forecast discussion, Jun 1, 4:48 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
448 PM MDT Sun Jun 1 2025

.KEY MESSAGES...

- Scattered showers and thunderstorms expected through the
  evening. Strong outflow wind gusting 50 to 60 mph is the main
  concern, as well as a lower hail threat.

- Minor river and small stream flooding remains possible through
  Monday due to increased mountain snowmelt.

- Cooler and unsettled Monday through Wednesday. Light snow is
  expected in the mountains of central and northern Wyoming.

&&

.UPDATE...
Issued at 114 PM MDT Sun Jun 1 2025

Forecast remains on track this afternoon, with thunderstorms the
main concern in the near-term. We are beginning to see the building
cumulus fields over the mountains translate to radar returns, and
expect this trend to continue as a shortwave clips northwestern
Wyoming. The strongest storms will be across the Yellowstone area
and off the Bighorns into Johnson/Natrona counties where the most
favorable instability and shear will set up. Strong outflow wind and
a hail threat will exist with these storms. However, scattered
showers and thunderstorms are also expected across most of the
remaining area; given the large surface T/Td spreads of 50 to
60 degrees, wind gusts of the same magnitude are possible with
any cells this afternoon.

QPF for the main trough passage early this week is becoming
more focused, albeit lower, with the highest amounts expected
across the northern third of the area. The associated cold front
will lead to gusty winds on Monday and widespread cooler
temperatures through the week.

&&

.DISCUSSION...
Issued at 311 AM MDT Sun Jun 1 2025

Welcome to summer! Well, meteorological summer, (the Solstice is on
June 20th for astronomical summer). And in true Wyoming fashion, we
will have more than one season in this forecast period, summer,
spring and, for some of the mountains, winter. First, I want to
apologize for the lateness of the discussion, as we had a really
good display of the northern lights, with Kp indices of 8 and
some really brilliant colors. There could be a repeat
performance tonight, but there will likely be some complications
in seeing them. Details will be below.

It will feel like summer today. Southwest flow will increase ahead
of an advancing cold front and upper level low and bring some very
warm temperatures. We fell short of 90 yesterday, but there is a
better chance today. Again, the best chances will be across the Big
Horn Basin and places like Casper and Riverton. But there is another
side of this summer part of the forecast. And this is showers and
thunderstorms. The approaching front will bring some lift and
increasing moisture will lead to scattered showers and
thunderstorms. Models have trended drier though, with the best
chance of convection across northwestern Wyoming (about a 1 in 2
chance) tapering to 1 out of 6 further south and east. We continue
to have a marginal chance of severe weather across the northwest.
Strong wind will be the main threat, but there will be enough low
level moisture for some hail as well. Further east, the low level
will remain very dry through the day. Dew point depressions will be
as high as 50 to 55 degrees this afternoon and model sounding are
showing very obvious inverted Vs. This means high based showers and
thunderstorms and the chance of wind gusts past 50 mph with any
precipitation, even innocent looking showers. Yes, this looks like
it could be a "Little Green Blob" day across much of the area East
of the Divide. And, with the warm weather, we have some creeks and
rivers approaching action stage so we could see some flood
advisories at times today as the high elevation snow melt continues.
Now for the possible northern lights viewing. This could be a very
good display, with a G4 watch in effect (the Space Weather
Prediction Center doesn't issue G5 watches). It looks like we will
have some clouds around through much of the area through the night.
If you want to take a look, the eastern portions of the area,
especially Natrona, eastern Sweetwater and eastern Sweetwater look
like the best location. They would likely not be visible until at
least 10:30 pm given the long June days.

The front will move through the area tonight and bring an end
to the well above normal temperatures. The chance for a
widespread heavy rain event is looking less likely as well. The
question was when would the systems phase. And now it looks like
it will occur east of our area, hence the slight risk there. As
for precipitation amounts in our neck of the woods, the chance
of a half an inch or more from Monday morning through Wednesday
night tapered to at most 1 out of 3 for areas East of the Divide
except for the mountains. We are still confident of a few
things. One, it will be a much cooler pattern through at least
Wednesday, with the coolest temperatures expected on Tuesday
when some of the lower elevations will struggle to get out of
the 50s, up to 20 degrees below normal. There will be a series
of shortwaves moving across the area through the at least
Wednesday, bring some rounds of showers and isolated
thunderstorms. There are different solutions though for timing
of the waves, so pinpointing a time remains difficult. Now for
the wintery part of the system, Much cooler air will move in,
with the coolest Monday night and Tuesday. Models are now
showing 700 millibar temperatures as low as minus 3, which could
lower snow levels down to 7500 to even 7000 feet. There remains
a greater than 1 in 2 chance of over 3 inches of snow in the
higher elevations of the Bighorns, Wind River Range and
Absarokas. The chance of 6 inches or more is generally less than
2 out 5 and only at the highest elevations where impacts would
be minimal.

Flow then becomes largely zonal Thursday and into the beginning of
next week, which should bring a return to near normal
temperatures. We will continue to have a few waves moving
through the flow as well, bringing chances of showers and
storms. Again, timing is uncertain but the rule for later in the
week is unsettled with near normal temperatures.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 448 PM MDT Sun Jun 1 2025

Scattered showers and thunderstorms, mainly east of the Divide,
will continue through around 06Z this evening. The main concern
with any showers or thunderstorms will continue to be strong
gusty outflow winds possibly of 40+ knots. This is especially
the case for terminals such as KCOD, KWRL, KLND, KRIW, and KCPR.
If any showers to track over terminals there could be a brief
period of moderate to heavy rainfall with conditions dropping to
MVFR. Midlevel SCT to BKN cloud decks will also linger through
the end of the morning for most terminals. KCOD (50% chance) and
KCPR (20% chance) could see MVFR conditions develop early
Monday morning as additional lower decks filter in behind the
cold front. A secondary wave of showers is also expected to race
through the area from southwest to northeast Monday morning.
Confidence is low in any impacts, with most likely chances for
showers being at KJAC. Once this wave moves through, clouds will
scatter out, especially west of the Divide, Monday afternoon.
Winds will also increase late Monday morning into the early part
of the afternoon for most terminals, with gusts 20 to 25kts
expected through the afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Myers
DISCUSSION...Hattings
AVIATION...Dziewaltowski/Hensley
Hazardous weather outlook, Jun 1, 3:17 AM MDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
317 AM MDT Sun Jun 1 2025

WYZ001>020-022>030-021300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
317 AM MDT Sun Jun 1 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Above normal temperatures allow for mountain snowmelt
and rising water levels and possible minor flooding on creeks and
streams.

Showers and thunderstorms possible this afternoon and evening.
Strong wind gusts are the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Wednesday...A transition to a cooler and wetter
pattern, with showers and snow possible in the higher elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 1, 5:00 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
500 PM MDT Sun Jun 1 2025

WYZ008>011-012330-
Southeast Johnson County-Bighorn Mountains Southeast-Northeast
Johnson County-Bighorn Mountains West-
500 PM MDT Sun Jun 1 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JOHNSON...
SOUTHEASTERN BIG HORN AND NORTHEASTERN WASHAKIE COUNTIES THROUGH 530
PM MDT...

At 500 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cloud Peak to near Powder River Pass to 10
miles southwest of Dullknife Reservoir. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

Strong thunderstorms will be near...
  Powder River Pass and Dullknife Reservoir around 505 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4450 10686 4423 10673 4386 10676 4384 10729
      4386 10729 4387 10728 4388 10729 4391 10727
      4395 10727 4397 10729 4416 10722 4441 10730
TIME...MOT...LOC 2300Z 260DEG 30KT 4435 10720 4417 10714 4393 10723

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Jun 1, 5:12 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
512 PM MDT Sun Jun 1 2025

WYZ008-009-011-012345-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
512 PM MDT Sun Jun 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN JOHNSON AND
SOUTHEASTERN WASHAKIE COUNTIES THROUGH 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Big Trails, which is 26 miles west of Kaycee,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

This storm will remain over mainly rural areas of southwestern
Johnson and southeastern Washakie Counties, including the following
locations... Barnum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4356 10677 4356 10731 4365 10730 4365 10729
      4366 10727 4371 10725 4376 10729 4380 10728
      4381 10729 4384 10729 4386 10676
TIME...MOT...LOC 2311Z 269DEG 26KT 4365 10717

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Special weather statement, Jun 1, 6:00 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Riverton WY
600 PM MDT Sun Jun 1 2025

WYZ009-011-020030-
Southeast Johnson County-Bighorn Mountains Southeast-
600 PM MDT Sun Jun 1 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JOHNSON COUNTY
THROUGH 630 PM MDT...

At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayoworth, which is 14 miles north of Kaycee, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Barnum.

This includes Interstate 25 between mile markers 242 and 284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4356 10705 4410 10702 4417 10634 4359 10629
TIME...MOT...LOC 0000Z 265DEG 37KT 4390 10672

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Dziewaltowski
Special weather statement, Jun 1, 6:05 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
605 PM MDT Sun Jun 1 2025

WYZ001-020030-
Yellowstone National Park-
605 PM MDT Sun Jun 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK COUNTY THROUGH
630 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gallatin Lake, which is 7 miles southwest of Mammoth, moving east at
40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation is possible.

This strong thunderstorm will be near...
  Mammoth and Osprey Falls around 610 PM MDT.
  Blacktail Pond around 615 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Riverton.

&&

LAT...LON 4499 11070 4500 11031 4499 11030 4487 11026
      4480 11089 4497 11095 4500 11082
TIME...MOT...LOC 0005Z 255DEG 34KT 4491 11083

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TL
Special weather statement, Jun 1, 6:31 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Riverton WY
631 PM MDT Sun Jun 1 2025

WYZ007-009-020-020100-
Owl Creek and Bridger Mountains-Bighorn Mountains Southeast-Natrona
County Lower Elevations-
631 PM MDT Sun Jun 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NATRONA COUNTY
THROUGH 700 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hiland, which is 36 miles east of Shoshoni, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. Minor hail
         damage to vegetation and vehicles is possible.

This strong thunderstorm will be near...
  Hiland around 635 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4297 10700 4301 10750 4313 10750 4313 10752
      4326 10751 4334 10754 4342 10707
TIME...MOT...LOC 0030Z 266DEG 30KT 4316 10738

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Dziewaltowski
Local storm report, Jun 1, 6:37 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Riverton WY
637 PM MDT Sun Jun 1 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Hail             Mammoth                 44.98N 110.70W
06/01/2025  M1.00 Inch       Park               WY   Park/Forest Srvc

&&

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:00 PM MDTSpecial Weather StatementRIWJohnson30 min
Jun 1, 6:05 PM MDTSpecial Weather StatementRIW25 min
Jun 1, 6:31 PM MDTSpecial Weather StatementRIWNatrona29 min
Jun 1, 6:53 PM MDTSevere Thunderstorm WarningRIWNatrona37 min
Jun 1, 7:09 PM MDTSevere Thunderstorm WarningRIWNatrona36 min
Jun 1, 7:17 PM MDTSpecial Weather StatementRIW28 min
Jun 1, 7:21 PM MDTSpecial Weather StatementRIW24 min
Jun 1, 7:27 PM MDTSevere Thunderstorm WarningRIWNatrona33 min
Jun 1, 7:32 PM MDTSevere Thunderstorm WarningRIWNatrona28 min
Jun 1, 7:45 PM MDTSpecial Weather StatementRIW30 min
Jun 1, 7:59 PM MDTSpecial Weather StatementRIWNatrona31 min
Jun 1, 8:36 PM MDTSpecial Weather StatementRIWNatrona24 min

Nearby

Tornado Warnings in Wyoming, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.